Montana, 2009

Damaging Wind in Montana, June 25, 2009

June 25, 2009 · NWS BYZ · 1 event in 1 county or zone

An isolated severe thunderstorm producing damaging winds moved through the Billings area during the late afternoon on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm producing damaging winds moved through the Billings area during the late afternoon on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 25, 2:13 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 25, 2:13 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT THU JUN 25 2009

.SHORT TERM...VALID FOR FRI AND SAT...

HIGH PRESSURE RIDGE BEGINNING TO SHIFT EAST THIS AFTERNOON IN
RESPONSE TO A STRONG TROUGH MOVING ACROSS OREGON AND WASHINGTON.
FRONT EDGE OF TROUGH NOW ENTERING WESTERN MONTANA. SATELLITE
SHOWING HIGH BASED CONVECTION WITH A FEW LIGHTNING STRIKES FIRING
ACROSS OUR WEST AND NORTHWEST ZONES. TFX 18Z SOUNDING SHOWING
INVERTED V SIGNATURES INDICATIVE OF A VERY DRY ATMOSPHERE. BEST
CHANCES FOR THUNDERSTORM ACTIVITY WILL BE ACROSS OUR WESTERN
ZONES AND POSSIBLY AS FAR EAST AS BILLINGS THIS AFTERNOON AND
INTO THE EARLY EVENING. MAIN THREAT LOOKS TO BE DAMAGING WIND
GUSTS. SURFACE CONVERGENCE AND BETTER MOISTURE REMAIN ACROSS THE
FAR EASTERN BORDER. THIS COMBINED WITH A DISTURBANCE MOVING OUT
OF WYOMING WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THIS
AREA. WILL NEED TO MONITOR FOR SEVERE POTENTIAL AS WELL AS CAPES
AND INSTABILITY FAVOR SEVERE WEATHER JUST ACROSS THE BORDER
ACROSS SOUTH DAKOTA TONIGHT. COOL FRONT APPROACHES THE CENTRAL
AND WESTERN ZONES BY MID EVENING AS ENERGY FROM THE TROUGH MOVES
ACROSS NORTH CENTRAL MONTANA FLATTENING THE RIDGE. FRONT DOES NOT
LOOK TO MAKE IT TO THE FAR SOUTHEAST ZONES UNTIL AROUND DAYBREAK.
AS A RESULT...OVERNIGHT TEMPERATURES ACROSS THE WEST WILL BE
COOLER WITH READINGS IN THE LOWER 50S WHEREAS THE FAR EAST WILL
STILL HAVE LOWS IN THE LOWER 60S.

TROUGH AXIS MOVES ACROSS THE FORECAST AREA DURING THE DAY FRIDAY.
BEST CHANCES FOR PRECIP WILL BE FRIDAY BEHIND THE FRONT AS
ATMOSPHERE MOISTENS. WILL CONTINUE WITH CHANCE POPS THROUGH THE
DAY. BETTER DYNAMICS FOR SEVERE WEATHER LOOK TO BE EAST OF THE
STATE ACROSS THE DAKOTAS. MODELS HAVE BACKED OFF ON PRECIP BUT
STILL LOOKS LIKE A GOOD CHANCE FOR A SHOWER OR THUNDERSTORM FOR
MANY LOCATIONS. TEMPERATURES WILL BE MUCH COOLER BEHIND THE FRONT
FOR FRIDAY.

COOLER NORTHWEST FLOW ALOFT TO BE OVER THE FORECAST AREA FRIDAY
NIGHT THROUGH SATURDAY NIGHT. A DISTURBANCE WITHIN THE FLOW MOVES
ACROSS THE EASTERN HALF OF THE FORECAST AREA FRIDAY NIGHT
BRINGING A CONTINUED CHANCE FOR SHOWERS/THUNDERSTORMS. SUNNY
SKIES AND SEASONAL TEMPERATURES WILL BE ON TAP SATURDAY AS A HIGH
PRESSURE RIDGE REMAINS TO OUR WEST.  HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MADE ONLY A FEW ADJUSTMENTS TO THE GOING EXTENDED FORECAST WHICH
FEATURED LOW POPS AND NORMAL TO ABOVE NORMAL TEMPERATURES. DRY UPPER
RIDGING OVER THE AREA ON SUN WILL GIVE WAY TO A MORE ZONAL FLOW SUN
NIGHT WITH SHORTWAVE ENERGY MOVING BY TO THE N OF THE AREA. THIS
FLOW WILL CONTINUE INTO LATE IN THE WEEK.

THE MODELS BROUGHT A COLD FRONT E INTO THE REGION SUN NIGHT INTO
MON. A SOUTHEASTERLY LOW-LEVEL JET WILL BRING SOME MOISTURE INTO THE
AREA AHEAD OF THE FRONT. THE SLIGHT CHANCE POPS MON AFTERNOON LOOKED
REASONABLE. HAVE ADDED SOME ISOLATED POPS TO THE WESTERN MOUNTAINS
SUN NIGHT/MON MORNING WITH THE APPROACH OF THE FRONT. TEMPERATURES
IN THE MID AND UPPER 80S WERE IN GOOD SHAPE ON SUN...SUPPORTED BY
MIXING TO AT LEAST 700 MB AND THE DRY AIRMASS. RAISED MINS SUN NIGHT
AHEAD OF THE FRONT. IT WILL BE A BIT COOLER MON WITH THE FRONT
MOVING THROUGH THE AREA. WITH ENERGY PASSING BY TO THE N FOR THE
REMAINDER OF THE PERIOD AND VARYING AMOUNTS OF MOISTURE OVER THE
REGION...THE NEAR CLIMATOLOGY POPS WERE IN GOOD SHAPE. THE MODELS
DID HAVE DIFFERENCES REGARDING THEIR TEMPERATURE PROFILES IN THIS
PATTERN SO DID NOT MAKE ANY OTHER TEMPERATURE ADJUSTMENTS. ARTHUR

&&

.AVIATION...

A COLD FRONT WILL APPROACH THE AREA FROM THE NW LATE THIS
AFTERNOON AND PUSH SE THROUGH THE REGION TONIGHT. ISOLATED TO
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA...WITH THE
GREATEST COVERAGE OF STORMS EXPECTED W AND N OF KBIL THIS EVENING.
QUARTER-SIZED HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH
THE STORMS FROM NEAR KBIL N AND W THROUGH THE EVENING. ANY STORMS
THAT FORM OVER SE MT WILL ALSO HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND LARGE HAIL THIS EVENING. ISOLATED MVFR/IFR
CONDITIONS WILL BE POSSIBLE WITH THE THUNDERSTORMS THROUGH TONIGHT. A
SURFACE WIND SHIFT TO THE NW WILL ACCOMPANY THE FRONTAL PASSAGE.

EXPECT GUSTY N WINDS E OF KBIL ON FRI. SHOWERS AND THUNDERSTORMS
WILL BE ON THE INCREASE OVER THE REGION FRI AFTERNOON WITH MVFR
CONDITIONS POSSIBLE WITH THE PRECIPITATION. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 059/077 054/080 054/088 060/085 056/082 056/082 057/084
    24/T    20/U    00/U    02/T    22/T    22/T    22/T
LVM 050/075 043/077 044/084 049/082 046/079 045/079 047/082
    34/T    20/U    00/U    02/T    22/T    22/T    22/T
HDN 059/083 053/082 051/090 057/089 055/086 052/088 053/089
    24/T    30/U    00/U    02/T    22/T    22/T    22/T
MLS 062/083 055/080 053/089 059/085 057/083 056/083 057/084
    33/T    30/U    00/U    11/U    22/T    22/T    22/T
4BQ 060/085 055/080 053/087 057/086 055/085 055/085 055/086
    24/T    40/N    00/U    12/T    22/T    22/T    22/T
BHK 060/081 053/075 050/086 058/085 056/082 056/082 056/083
    33/T    40/N    00/U    11/U    22/T    22/T    22/T
SHR 056/080 050/079 045/086 051/086 052/083 049/083 051/084
    24/T    40/B    00/U    02/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 25, 1:41 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT THU JUN 25 2009

MTZ028>042-056>058-063>068-WYZ098-099-262045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
241 PM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT AS A STRONG DISTURBANCE AND COOL FRONT
APPROACH THE AREA. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
VERY STRONG WINDS...MAINLY ALONG AND WEST OF A LINE FROM SHERIDAN
TO BILLINGS TO HARLOWTON. IN ADDITION...CONDITIONS WILL BE
FAVORABLE FOR THE POSSIBILITY OF STRONG THUNDERSTORMS ACROSS THE
FAR EASTERN COUNTIES NEAR THE DAKOTA BORDER LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY WITH DRY
CONDITIONS EXPECTED FOR THE WEEKEND. MUCH COOLER TEMPERATURES
WILL ARRIVE ON FRIDAY WITH NEAR SEASONAL READINGS FOR THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Jun 25, 1:03 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
203 PM MDT THU JUN 25 2009

MTZ028-063-252030-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
203 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN GOLDEN
VALLEY AND EASTERN WHEATLAND COUNTIES UNTIL 230 PM MDT...

AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARLOWTON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JUDITH GAP.

THIS INCLUDES MONTANA HIGHWAY 191 BETWEEN MILE MARKERS 40 AND 43.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4672 10939 4671 10942 4669 10941 4632 10980
      4642 11002 4671 10978 4671 10943 4676 10938
      4676 10935
TIME...MOT...LOC 2003Z 213DEG 41KT 4645 10984
Special weather statement, Jun 25, 1:13 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
213 PM MDT THU JUN 25 2009

MTZ042-252045-
GOLDEN VALLEY MT-
213 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY COUNTY
UNTIL 245 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RYEGATE...OR 28 MILES SOUTHEAST OF
HARLOWTON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RYEGATE...FRANKLIN...CUSHMAN
AND LAVINA.

THIS INCLUDES INTERSTATE 12 BETWEEN MILE MARKERS 123 AND 150.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4630 10884 4612 10931 4613 10935 4621 10944
      4622 10941 4631 10941 4650 10907
TIME...MOT...LOC 2013Z 234DEG 32KT 4624 10931

The radar

The Billings radar (KBLX), 21 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
June 25, 3:10 PM MST
Where
Yellowstone County, 3.75 mi SSE of Lockwood
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.730, -108.400

A wind gust of 60 mph was estimated just southeast of Billings and resulted in some power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168857.